Thunderstorm Wind, Botetourt
- When
- July 21, 3:07 PM EST
- Where
- Botetourt County, 3 mi E of Buchanan
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -79.633
Daytime heating helped to produce scattered thunderstorms across the region. Some of these strengthened to severe levels and produced wind gusts of 60 to 70 mph that helped to down trees and tree limbs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Daytime heating helped to produce scattered thunderstorms across the region. Some of these strengthened to severe levels and produced wind gusts of 60 to 70 mph that helped to down trees and tree limbs. One tree fell on two cars and a fence in the City of Bedford. Also, severe hail fell continuously in the City of Bedford for 21 minutes. During this time, the hail ranged from penny size to quarter size. Very heavy rains also accompanied the City of Bedford storm. Two to three inches of rain fell in a short period of time. This prompted flash flooding that caused a creek to overflow into a shopping center. Also, several low lying areas were closed due to the high water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 2:06 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT FRI JUL 21 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER TOMORROW ALONG WITH HEAVY RAINFALL. LATE MORNING ANALYSIS SHOWED FRONTAL BOUNDARY MAKING SMALL PROGRESS FROM CENTRAL PENNSYLVANIA BACK THROUGH SOUTHERN MISSOURI...WITH IMPRESSIVE UPR WAVE DIVING THRU EASTERN NEBRASKA AND HELPING SUSTAIN OVERNIGHT MCS ACTIVITY IN THE MIDWEST. PLENTY OF DEBRIS CLDS ACRS THE AREA TODAY HELPING HINDER HEATING TO SOME DEGREE. HOWERVER...CONVECTION SLOWLY DEVELOPING MAINLY ACROSS THE HIGHLANDS/SRN SHENANDOAH VALLEY WHERE MORE HEATING HAS OCCURRED. EXPECT THIS TREND TO CONTINUE WITH ADDITIONAL TSRA GRADUALLY TRANSLATING OFF THE MOUNTAINS AND INTO EASTERN SECTIONS LATER. HOWEVER LEE TROF APPEARS QUITE WEAK AND GIVEN ONLY WEAK FOCUS ALOFT THINK CAN KEEP LIKELY POPS WESTERN SLOPES AND PORTIONS OF THE EAST PENDING HOW ORGANIZED CONVECTION GETS IN THE NEXT COUPLE OF HOURS. OTHERWISE WILL GO WITH HIGH CHANCE POPS THIS EVENING AND THEN CUT BACK TO LOW POPS OVERNIGHT AS AREAS SLIDES IN BETWEEN UPPER ENERGY FOR A WHILE LATER. NEXT STRONG S/W WILL SHARPEN 5H TROF SAT AS THE ASSOCIATED COLD FRONT APPROACHES FROM THE NW BY LATE AFTERNOON. HIGH PWATS AND GOOD SHOT OF UVM SUPPORT HIGH LIKELY POPS BY AFTERNOON ESPCLY WEST IN ADVANCE OF PASSING VORT TAIL. HOWEVER TIMING MAKING FOR DIFFS IN MORE SIG SEVERE WX EVENT PER MORE HEATING LIKE THE GFS OR HEAVY RAIN IF UPSTREAM MCS ARRIVES SOONER. FOR NOW WILL KEEP OVERALL LIKELY POPS GOING AND BUMP TEMPS UP JUST A LITTLE SINCE MOS HAS BEEN TOO COOL OF LATE WITH HIGHS. BOUNDARY TO THE NORTHWEST WAITING FOR SFC WAVE PARTIALLY DRIVEN BY ADDITIONAL MCS DEVELOPMENT OVERNIGHT TO KICK IT SOUTHWARD BY MORNING. FEEL GFS DEPICTION OF STRONG WAVE MAY BE A BIT OVERDONE BY CONVECTIVE FEEDBACK...HOWEVER STILL EXPECT BOUNDARY TO MAKE ITS APPROACH TOMORROW AFTN. BY THIS TIME...MUCH BETTER DYNAMICS IN PLACE WITH BROAD REGION OF 30 TO 40 KTS OF DEEP SHEAR OVERSPREADING THE AREA AND FCST RAOBS INDICATING 1500 TO 2500 J/KG CAPE VALUES. OVERALL LAPSE RATES NOT OVERLY IMPRESSIVE BUT STRENGTH OF WAVE COMBINED WITH TIME OF ARRIVAL DOES WARRANT SOME CONCERN IF HEATING CAN OCCUR. NOW APPEARS FRONT WILL GET SHUNTED EAST FASTER ON SUNDAY AS POTENT AND UNSEASONABLY STRONG UPR WAVE PLOWS EAST...HOWEVER WILL HANG ONTO BETTER POPS ACRS THE SOUTHEAST THRU MUCH OF THE DAY GIVEN PROXIMITY TO DEPARTING FRONT. SFC HIGH BRIEFLY TAKES OVER THROUGH THE END OF THE PERIOD AS FRONT BEGINS TO WASH OUT ALONG THE COAST. && .LONG TERM /MONDAY THROUGH FRIDAY/... FRONTAL BOUNDARY AFFECTING THE REGION IN THE SHORT TERM SHOULD CONTINUE TO WASH OUT ALONG THE COAST...ALLOWING INFLUX OF MOISTURE BACK TO THE AREA. LATEST GFS/ECMWF/CANADIAN RUNS ALONG WITH ENSEMBLE MEMBERS CONTINUE TO DEPICT BROAD WEAK TROUGHING ACRS THE EASTERN THIRD OF THE COUNTRY THRU MUCH OF THE PERIOD. THIS IN COMBO WITH CLASSIC BERMUDA HIGH SETUP SHOULD PROVIDE WARM (BUT NOT OVERLY HOT) AND RATHER HUMID CONDITIONS ALONG WITH MAINLY DIURNAL CHANCES FOR SCATTERED CONVECTION. HAVE PRIMARILY FOLLOWED HPC GUIDANCE THROUGHOUT THE PERIOD...ALTHOUGH HAVE TWEAKED POPS TO SHOW A MORE CLASSIC DIURNAL CURVE TYPICAL FOR THIS TIME OF YEAR. && .AVIATION... CLOUDS LIMITING SHRA/TSRA ATTM BUT APPEARS COVERAGE WILL INCREASE AFTER 18Z-20Z ESPCLY MOUNTAINS AS DEEPER INSTABILITY DEVELOPS. THUS WILL INCLUDE PREVAILING OR TEMPO MENTION EARLY ON SINCE EXPECT COVERAGE TO FILL IN BY LATE AFTERNOON OTRW VFR. COLD FRONT AND NEXT STRONGER S/W APPROACH FROM THE NW OVERNIGHT INTO SATURDAY MORNING. EXPECT MAY SEE A LULL IN CONVECTION LATE TONIGHT BETWEEN WAVES BEFORE NEXT UPSTREAM MCS SPILLS CONVECTION BACK INTO THE NW TOWARD MORNING. IN BETWEEN APPEARS MORE FOG/HAZE AROUND WITH MAINLY MVFR LEVEL VSBYS/CEILINGS. DEEPER PRE-FRONTAL RH SHOULD ARRIVE SAT MAKING FOR MORE WIDESPREAD SHRA/TSRA ESPCLY DURING THE AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM...JH/LAWRENCE LONG TERM...LAWRENCE AVIATION...JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT FRI JUL 21 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 330 PM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE AREA. THE DEGREE OF INSTABILITY TOMORROW REMAINS IN QUESTION...HOWEVER IF THE AREA SEES SUFFICIENT SUNSHINE...ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THIS EVENING. WIDESPREAD SPOTTER ACTIVATION MAY BE NEEDED TOMORROW. LAWRENCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EDT FRI JUL 21 2006 VAZ015-016-212000- GRAYSON VA-CARROLL VA- 255 PM EDT FRI JUL 21 2006 ...STRONG THUNDERSTORM MOVING GRAYSON AND CARROLL COUNTIES... AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FRIES...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GALAX CITY AT 315 PM EDT...GALAX HILLSVILLE AIRPORT AT 330 PM EDT...WOODLAWN AT 335 PM EDT...PIPERS GAP AT 340 PM EDT...HILLSVILLE AT 355 PM EDT...FANCY GAP...LAMBSBURG AT 400 PM EDT... STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EDT FRI JUL 21 2006 VAZ015-016-212000- GRAYSON VA-CARROLL VA- 255 PM EDT FRI JUL 21 2006 ...A STRONG THUNDERSTORM MOVING THROUGH GRAYSON AND CARROLL COUNTIES... AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FRIES...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...GALAX CITY AT 315 PM EDT...GALAX HILLSVILLE AIRPORT AT 330 PM EDT...WOODLAWN AT 335 PM EDT...PIPERS GAP AT 340 PM EDT...HILLSVILLE AT 355 PM EDT...FANCY GAP...LAMBSBURG AT 400 PM EDT... STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT FRI JUL 21 2006 VAZ024-212000- ROCKBRIDGE VA- 306 PM EDT FRI JUL 21 2006 ... A STRONG THUNDERSTORM MOVING THROUGH ROCKBRIDGE COUNTY... AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COLLIERSTOWN...MOVING SOUTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NATURAL BRIDGE AT 320 PM EDT...GLASGOW AT 335 PM EDT...BUENA VISTA CITY AT 340 PM EDT... EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES DURING THE NEXT HOUR. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT FRI JUL 21 2006 VAZ035-212015- AMHERST VA- 316 PM EDT FRI JUL 21 2006 ...A STRONG THUNDERSTORM MOVING THROUGH AMHERST COUNTY... AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF FORKS OF BUFFALO...OR ABOUT 3 MILES NORTH OF PLEASANT VIEW...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...LOWESVILLE...FALCONERVILLE AT 335 PM EDT...CLIFFORD...AMHERST AT 340 PM EDT...NEW GLASGOW AT 345 PM EDT... RIVERVILLE AT 400 PM EDT... EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES DURING THE NEXT HOUR. STONEFIELD
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG ELON 37.52N 79.20W
07/20/2006 AMHERST VA LAW ENFORCEMENT
TREES DOWN ON HWY 130.
&&
HYSELLPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG MILLBORO 37.97N 79.60W
07/20/2006 BATH VA LAW ENFORCEMENT
PENNY SIZE HAIL AND SEVERAL LARGE TREES UPROOTED.
&&
HYSELLThe Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 20:07 UTC.
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522492, 5522493, 5522494, 5522531, 5522532.